Buscar en
Revista de Psiquiatría y Salud Mental (English Edition)
Toda la web
Inicio Revista de Psiquiatría y Salud Mental (English Edition) Precautions in prescribing serotonin reuptake inhibitors
Journal Information
Vol. 12. Issue 4.
Pages 252-253 (October - December 2019)
Vol. 12. Issue 4.
Pages 252-253 (October - December 2019)
Letter to the Editor
Full text access
Precautions in prescribing serotonin reuptake inhibitors
Precauciones en la prescripción de inhibidores de la recaptación de serotonina
Visits
1574
Javier Miguel Martín Guerra
Corresponding author
javi6vega@hotmail.com

Corresponding author.
, Miguel Martín Asenjo, Luis Ángel Sánchez Muñoz, José María Prieto de Paula
Servicio de Medicina Interna, Hospital Clínico Universitario de Valladolid, Valladolid, Spain
This item has received
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

There are a considerable number of psychotropic drugs today that can cause endocrinological and metabolic changes which may affect both treatment adherence and the patient's quality of life and health status. Thus hyperprolactinaemia secondary to antipsychotics1 — with its effects on gonadal function and bone metabolism —, or therapy with lithium and other antidepressants, with their effects on the thyroid function are just a few examples of this significant issue

Fluoxetine is a powerful selective serotonin reuptake inhibitor (SSRI) which is widely prescribed and indicated in the treatment of episodes of major depression, obsessive-compulsive disorder (OCD), and bulimia nerviosa.2 The syndrome of inappropriate secretion of ADH (SIADH) consists of the secretion maintained by ADH failing to have its usual stimuli, in particular hypovolaemia and hyperosmolarity, and is characterised by the presence of hypoosmolar hyponatremia, urine sodium (NaU) above 40mmol/l and urine osmolarity (OsmU) above 100mOsm/kg, in absence of the effective reduction of volaemia (heart failure, ascities, hypovolemia,...), once thyroid and suprarrenal failure have been ruled out.3

Tumours, infections and very exceptionally drugs4 are the most common causes. Antidepressants and in particular the SSRI have been frequently involved. Although not totally clarified, their physiopathological mechanism may depend on an increased secretion of ADH due to the stimulus of serotoninergic receptors and alpha-adrenergic receptors by the serotonin and noradrenaline.5

Pedrós et al.6 reviewed 44 spontaneous reports of hyponatraemia and/or SIADH suspected of having been caused by SSRI between 1983 and 2003. Of these, 11 were attributed to fluoxetine. As a result, we present the case of a woman who developed hyponatraemia due to the use of this drug.

A woman aged 76 with a history of high blood pressure, Sjögren's syndrome and osteoporosis. She had been treated with 16mg/day candesartan and 20mg/day fluoxetine for the previous 4 months. She presented due to instability when walking, dizziness and mental torpidity of one month onset. Physical examination revealed the absence of oedema and signs of dehydration. Analysis highlighted a plasma NA of 125mmol/l, plasma Osm 266mOsm/l (vn:280–300mOsm/l), NaU 47mmol/l and OsmU233mOsm/l. Cortisol and thyrotophin (TSH) levels were normal.

On suspected SIADH secondary to fluoxetine, the drug was suspended and treatment was initiated with hypertonic saline solution and water deprivation. Clinical and analytical evolution was favourable, with normalisation of the natraemia.

According to its specification sheet1 SIADH by fluoxetine is a serious and rare adverse effect (≥1/10,000 to <1/1000). Both Pedrós and Gandhi et al.7 found there to be a higher risk of hyponatraemia due to SSRI in women over 65 years of age, in concomitant treatment with diuretics and a history of chronic kidney disease or heart failure. One cohort study of the British population8 demonstrated a significant increase in the risk of hyponataemia with citalopram, fluoxetine and escitalopram compared with sertraline and paroxetine. The latter was found to be more frequently implicated in the Pedrós study.

To conclude, we believe that caution should be taken when prescribing SSRIs, especially in women over 65 years of age, where there is concomitant use of diuretics or a history of kidney or health failure. In these cases natraemia should be monitored and clinical follow-up should be performed at least in the first three months of treatment.

References
[1]
Á.L. Montejo, C. Arango, M. Bernardo, J.L. Carrasco, B. Crespo-Facorro, J.J. Cruz, et al.
Consenso español sobre los riesgos y detección de la hiperprolactinemia iatrogénica por antipsicóticos.
Rev Psiquiatr Salud Ment, 9 (2016), pp. 158-173
[2]
Ficha técnica. Fluoxetina. Agencia Española de Medicamentos y productos Sanitarios. Ministerio de Santidad y Consumo. Jul 1999. Texto revisado en Octubre 2016 [accessed 13 Sep 2017]. Available from: https://www.aemps.gob.es/cima/pdfs/es/ft/62661/62661_ft.pdf
[3]
I. Runkle, C. Villabona, A. Navarro, A. Pose, F. Formiga, A. Tejedor, et al.
Tratamiento de la hiponatremia secundaria al síndrome de secreción inadecuada de la hormona antidiurética: algoritmo multidisciplinar.
[4]
H.J. Adrogué, N.E. Madias.
Hyponatremia.
N Engl J Med, 342 (2000), pp. 1581-1589
[5]
M.S. Brownfield, J. Greathouse, S.A. Lorens, J. Armstrong, J.H. Urban, L.D. Van de Kar.
Neuropharmacological characterization of serotoninergic stimulation of vasopressin secretion in conscious rats.
Neuroendocrinology, 47 (1988), pp. 277-283
[6]
C. Pedrós, G. Cereza, N. García.
Hiponatremia y SIADH por inhibidores selectivos de la recaptación de serotonina: revisión de notificaciones espontáneas.
Med Clin (Barc), 123 (2004), pp. 516-517
[7]
S. Gandhi, S.Z. Shariff, A. Al-Jaishi, J.P. Reiss, M.M. Mamdani, D.G. Hackam, et al.
Second-generation antidepressants and hyponatremia risk: a population-based cohort study of older adults.
Am J Kidney Dis, 69 (2017), pp. 87-96
[8]
C. Coupland, P. Dhiman, R. Morriss, A. Arthur, G. Barton, J. Hippisley-Cox.
Antidepressant use and risk of adverse outcomes in older people: population based cohort study.
BMJ, 343 (2011), pp. d4551

Please cite this article as: Martín Guerra JM, Martín Asenjo M, Sánchez Muñoz LÁ, Prieto de Paula JM. Precauciones en la prescripción de inhibidores de la recaptación de serotonina. Rev Psiquiatr Salud Ment (Barc). 2019;12:252–253.

Copyright © 2018. SEP y SEPB
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

Quizás le interese:
10.1016/j.rpsmen.2019.01.004
No mostrar más